FDA Issues Warning of Severe Joint-Pain with DPP-4 Inhibitors

The Food and Drug Administration (FDA) issued a warning on July 28, 2015 that dipeptidyl peptidase-4 (DPP-4) inhibitors may cause severe and disabling joint pain. Labels for the medications will be updated to include the warning. DPP-4 inhibitors include sitagliptin, saxagliptin, linagliptin and alogliptin and are used along with diet and exercise to keep blood sugar under control.

Since the approval of the first DPP-4 inhibitor in October 2006 until the end of 2013, 33 cases of severe joint pain were identified. The FDA stated 10 patients were hospitalized, and in 22 cases, symptoms occurred within one month of starting the treatment. Reversely, within a month of stopping the medication, the majority of patients no longer experienced symptoms.

Each of the 33 cases involved one or more DPP-4 inhibitors. Of those, 28 included Merck & Co’s Januvia (stiagliptin), five included AstraZeneca’s Onglyza (saxagliptin), two included Boehringer Ingelheim and Eli Lilly’s Tradjenta (linagliptin), and one included Takeda’s Nesina (alogliptin). In five of the reported cases, the patient had taken more than one DPP-4 inhibitor. Januvia’s dominance in the DPP-4 inhibitor market could account for the number of cases reported. The drug is Merck’s highest-selling medication with about $1.9 million in sales for the first half of 2015.

Previous FDA warnings for DPP-4 inhibitors include risk of pancreatitis and allergic reactions. When used in combination with other diabetes treatments, there’s a risk of hypoglycemia.

As always, it is important to discuss any concerns you may have about treatment with your doctor. Any patients experiencing severe joint paint should contact their doctor as soon as possible before they stop taking the medication.1-4

For more information, visit the FDA’s announcement.

View References

Comments

Poll